Thunderstorm Wind, Converse
- When
- July 18, 2:53 PM MST to 2:54 PM MST
- Where
- Converse County, (Dgw)converse County Airport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.730, -105.370
Sustained winds at this time were 36 MPH.
Moist easterly winds brought moisture into the area during the day, which served to enhance the instability already present. As the day progressed the higher terrain initiated thunderstorms first.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Moist easterly winds brought moisture into the area during the day, which served to enhance the instability already present. As the day progressed the higher terrain initiated thunderstorms first. One of the thunderstorms moved over Douglas as the storm produced an intense down burst of strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 12:52 PM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT SUN JUL 18 2010
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER
SOUTHEAST WYOMING TO THE WEST OF A KPBF TO KDGW LINE. AT THAT TIME
THE AXIS OF BEST SURFACE CONVERGENCE...MOISTURE AND INSTABILITY WAS
LOCATED ALONG A KEAN TO KSNY LINE. THE EAST PART OF THE CWA
REMAINS CAPPED AS OF 19Z...BUT FORECAST RAOBS INDICATE THAT THE CAP
WILL BE BROKEN BY LATE AFTERNOON. CAPE VALUES OF UP TO 2000 J/KG
AND FAVORABLE 0-6 KM BULK SHEAR VALUES SHOULD THEN BE REALIZED.
WILL CONTINUE THE MENTION OF HAIL...WINDS AND HEAVY RAIN OVER THE
SOUTHEAST PART OF THE CWA THROUGH THE EVENING. OVER THE WEST PART
OF THE CWA...ACTIVITY SHOULD BE HIGHER BASED AND PRODUCE MAINLY
STRONG WIND GUSTS. SREF AND NAM CONTINUE TO INDICATE SHOWERS AND
STORMS LINGERING FOR MUCH OF THE NIGHT IN THE PANHANDLE WITH THE
PROXIMITY OF THE LOW LEVEL THETA AXIS..DEVELOPMENT OF A LOW LEVEL
JET AND 250 MB JET DYNAMICS. OTHERWISE...LOW LEVEL MOISTURE WILL
INCREASE OVER THE EAST PART OF THE CWA AND LOW CLOUDS AND FOG SHOULD
DEVELOP AND CONTINUE THROUGH MID MORNING MONDAY. A SIMILAR DAY MAY
BE IN STORE FOR MONDAY OVER THE CWA WITH SOME MID AND UPPER LEVEL
MOISTURE AND A MOIST AND UNSTABLE AIR MASS OVER THE EASTERN PARTS OF
THE CWA. COUNTING ON THE CAP BREAKING LATE MONDAY AFTERNOON OVER
THAT AREA AND SO HAVE INCLUDED THE MENTION OF SEVERE STORMS WHICH
SHOULD GO THROUGH MONDAY EVENING. ONCE AGAIN...WITH THE LOW LEVEL
MOISTURE IN PLACE...LOW CLOUDS AND FOG LOOK TO BE A GOOD BET LATE
MONDAY NIGHT OVER THE EAST PART OF THE CWA. FURTHER WEST...THE
BOUNDARY LAYER WILL DRY AND WINDS WILL GUST AS HIGH AS 40 MPH.
THIS WILL CREATE FIRE WEATHER CONCERNS WHICH WILL BE ADDRESSED IN THE
FIRE WEATHER PORTION OF THIS DISCUSSION.
.LONG TERM...TUESDAY THROUGH SUNDAY
ZONAL FLOW WILL BE ALOFT OVER THE FORECAST AREA ON TUES. A
DISTURBANCE IN THE FLOW WILL HELP TO KICK OFF SOME LATE DAY
THUNDERSTORMS AS MID LEVEL MOISTURE PERSISTS OVER THE AREA. SW
FLOW WILL DEVELOP ALOFT WED AS AN UPPER TROUGH MOVES INLAND FROM
THE WEST COAST. STRONG MONSOON FLOW WILL BE POSITIONED OVER THE
CWA AT THIS TIME. LATE DAY THUNDERSTORMS WILL BE LIKELY WITH HEAVY
RAIN WED AND WED EVENING MAINLY IN THE NEB PANHANDLE. SW FLOW WILL
CONT ALOFT THROUGH THURSDAY AND A STRONG DISTURBANCE WILL MOVE
JUST TO THE NORTH OF THE FORECAST AREA. MONSOON FLOW OVER THE AREA
WILL BE WEAKENING AT THIS TIME...BUT A CHANCE OF LATE DAY
THUNDERSTORMS WILL STILL BE POSSIBLE. THE UPPER TROUGH WILL MOVE
ACROSS THE CWA ON FRI AND WILL ALSO DRAG A WEAK COLD FRONT ACROSS
THE FORECAST AREA. DYNAMICS OF THE TROUGH AND THE SURFACE BOUNDARY WILL
RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. ON
SAT...THE FLOW ALOFT WILL BECOME NW AS THE UPPER TROUGH MOVES TO
THE EAST. MODELS HINT THAT MONSOON FLOW WILL BE RETURNING TO THE
CWA AT THIS TIME. SAT AND SUN MAY END UP BEING DRY...BUT LEFT
CLIMO POPS IN AT THIS POINT. HIGH TEMPERATURES WILL BE AROUND
NORMAL TUES AND WED...5 TO 7 DEGREES ABOVE NORMAL FOR THUR THROUGH
SUN.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS HAD FORMED BY EARLY AFTERNOON
OVER MUCH OF SOUTHEAST WYOMING. THE ACTIVITY WILL MOVE EAST AND
SPREAD OVER THE PANHANDLE THIS EVENING. SOME OF THE STORMS IN THE
PANHANDLE WILL BE STRONG WITH LOCAL MVFR CEILINGS AND VISIBILITIES
IN RAIN ASSOCIATED. MANY OF THE STORMS OVER THE ENTIRE CWA WILL
PRODUCE BRIEF AND LOCAL WIND GUSTS TO 45 KNOTS. THE ACTIVITY WILL
GRADUALLY DECREASE AFTER LATE EVENING...BUT WILL LINGER OVER PARTS
OF THE PANHANDLE THROUGH LATE TONIGHT. IFR CEILINGS AND VISIBILITIES
IN FOG WILL FORM AFTER 09Z OVER THE PANHANDLE AND CONTINUE THROUGH
15Z. CONDITIONS WILL BE SIMILAR ON MONDAY OVER THE CWA...WITH LOW
CLOUDS AND FOG FORMING ONCE AGAIN OVER THE PANHANDLE. WESTERLY
SURFACE WINDS WILL GUST AS HIGH AS 35 KNOTS ALONG AND WEST OF THE
LARAMIE RANGE MONDAY AFTERNOON AND EVENING.
&&
.FIRE WEATHER...VERY WARM...DRY AND BREEZY CONDITIONS WILL PERSIST
THROUGH THE EARLY EVENING IN AREAS ALONG AND TO THE WEST OF THE
LARAMIE RANGE. IN ADDITION...SOME HIGH BASED THUNDERSTORMS WILL
AFFECT THAT PART OF THE CWA THROUGH THE EVENING...PRODUCING WIND
GUSTS TO 50 MPH. BY LATE MORNING ON MONDAY...THE WEST PART OF THE
CWA WILL START TO EXPERIENCE ONCE AGAIN HOT...DRY AND WINDY WEATHER.
THOSE CONDITIONS WILL PERSIST THROUGH THE EARLY EVENING. DISCUSSIONS
WITH LAND MANAGEMENT AGENCIES INDICATE THAT THE FUELS ARE DRY ENOUGH
TO SUPPORT LARGE FIRE GROWTH OVER PARTS OF EAST CENTRAL WYOMING.
OTHER AREAS WILL CONTINUE TO DRY AND SHOULD REACH CRITICAL LEVELS IN
THE NEXT FEW DAYS. WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR
PARTS OF EAST CENTRAL WYOMING FROM 10 AM TO 7 PM MONDAY. IN THAT
AREA DURING THAT TIME...THE MINIMUM RELATIVE HUMIDITIES WILL BE
AROUND 15 PERCENT AND WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 40
MPH.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FIRE WEATHER WATCH FROM 10 AM TO 7 PM MONDAY. FIRE WEATHER
ZONES 301...302 AND 310.
NE...NONE.
&&
SHORT TERM/AVIATION...WEILANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1036 AM MDT SUN JUL 18 2010 NEZ002-003-095-096-WYZ101>118-191645- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- 1036 AM MDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY MID AFTERNOON AND CONTINUE INTO THE EVENING. IN AREAS ALONG AND WEST OF THE LARAMIE RANGE THE MAIN THREAT FROM ANY STORMS WILL BE WIND GUSTS TO 50 MPH. FURTHER EAST...SMALL HAIL AND MODERATE RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK AS SUBTROPICAL MOISTURE MOVES INTO THE ROCKY MOUNTAIN REGION. LOW PRESSURE MOVING IN FROM THE SOUTHWEST WILL INTERACT WITH THIS MOISTURE TUESDAY AND WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON INTO THE EVENING HOURS AND AGAIN WEDNESDAY AFTERNOON AND EVENING. COMMUNITIES EAST OF A LINE FROM DOUGLAS TO CHEYENNE WILL BE THE MOST LIKELY AREA TO EXPERIENCE THESE SEVERE THUNDERSTORMS. COMMUNITIES WEST OF THIS LINE COULD EXPERIENCE SEVERE THUNDERSTORMS...BUT TO A LESSER EXTENT. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL LEADING TO FLASH FLOODING ARE THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ019>021-054-055-WYZ119-191645- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-EAST LARAMIE COUNTY- 1036 AM MDT SUN JUL 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL MOVE OVER EXTREME SOUTHEAST WYOMING AND THE SOUTHERN PANHANDLE LATE THIS AFTERNOON AND CONTINUE THROUGH EARLY TONIGHT. THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 15 MPH. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER WITH HAIL UP TO ONE INCH IN DIAMETER... HEAVY RAIN AND WIND GUSTS UP TO 60 MPH. THE SLOW MOVEMENT OF THE STORMS AND THE HEAVY RAINFALL MAY COMBINE TO PRODUCE FLASH FLOODING OVER SOME AREAS OF THE SOUTHERN PANHANDLE EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK AS SUBTROPICAL MOISTURE MOVES INTO THE ROCKY MOUNTAIN REGION. LOW PRESSURE MOVING IN FROM THE SOUTHWEST WILL INTERACT WITH THIS MOISTURE TUESDAY AND WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON INTO THE EVENING HOURS AND AGAIN WEDNESDAY AFTERNOON AND EVENING. COMMUNITIES EAST OF A LINE FROM DOUGLAS TO CHEYENNE WILL BE THE MOST LIKELY AREA TO EXPERIENCE THESE SEVERE THUNDERSTORMS. COMMUNITIES WEST OF THIS LINE COULD EXPERIENCE SEVERE THUNDERSTORMS...BUT TO A LESSER EXTENT. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL LEADING TO FLASH FLOODING ARE THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 115 PM MDT SUN JUL 18 2010 WYZ111-112-182115- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- INCLUDING THE CITIES OF...BAGGS...DIXON 115 PM MDT SUN JUL 18 2010 ...THUNDERSTORMS WILL AFFECT SOUTHWEST CARBON COUNTY THROUGH 3 PM... AT 110 PM...THUNDERSTORMS WERE LOCATED OVER SOUTHEAST SWEETWATER COUNTY AND WERE MOVING TO THE EAST AT 35 MPH. THE STORMS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 50 MPH...LIGHTNING AND A PERIOD OF MODERATE RAINFALL. THE STORMS WILL AFFECT THE CITY OF BAGGS AROUND 145 PM AND THEN CONTINUE TO MOVE EAST INTO THE SIERRA MADRE RANGE. WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 214 PM MDT SUN JUL 18 2010 NEZ020-054-WYZ119-182115- BANNER NE-EAST LARAMIE COUNTY WY-KIMBALL NE- 214 PM MDT SUN JUL 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHWESTERN KIMBALL AND SOUTHWESTERN BANNER COUNTIES UNTIL 315 PM MDT... AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ALBIN...OR 25 MILES WEST OF KIMBALL...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KIMBALL... OLIVER RESERVOIR... KIMBALL AIRPORT... BUSHNELL... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 6 AND 21. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TJT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT SUN JUL 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL KIMBALL 41.23N 103.66W
07/18/2010 M0.25 INCH KIMBALL NE LAW ENFORCEMENT
HAIL FELL BETWEEN 318 PM AND 323 PM.
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 332 PM MDT SUN JUL 18 2010 NEZ054-055-182230- CHEYENNE NE-KIMBALL NE- 332 PM MDT SUN JUL 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIMBALL AND SOUTHWESTERN CHEYENNE COUNTIES UNTIL 430 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF KIMBALL AIRPORT...OR 6 MILES SOUTHEAST OF KIMBALL...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DIX... POTTER... I-80 EXIT 29... I-80 EXIT 38... I-80 EXIT 48... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 21 AND 51. TJT
The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
Sustained winds at this time were 36 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233831.